Magazine article Clinical Psychiatry News

Antiepileptic Drugs Disrupt Reproductive Function. (Monitor Metabolic, Endocrine Effects)

Magazine article Clinical Psychiatry News

Antiepileptic Drugs Disrupt Reproductive Function. (Monitor Metabolic, Endocrine Effects)

Article excerpt

ATLANTA -- Possible metabolic and endocrine effects, including bone loss and androgenization, should be kept in mind when managing women on antiepileptic drugs, Dr. Martha Morrell said at the annual meeting of the American Academy of Clinical Psychiatrists.

Patients should be instructed to keep a menstruation diary and educated about the signs and symptoms of reproductive dysfunction, said Dr. Morrell, a neurologist at Columbia University, New York.

One frequent impact of antiepileptic (anticonvulsive) drug therapy is compromised hormonal contraception. Drugs that induce cytochrome P-450 enzymes, such as carbamazepine, oxcarbazepine, and topiramate, have been linked with a raised contraceptive failure rate--at least 6% per year, and in some cases as high as 20%, compared with 1% per year in non-treated populations.

Although a fair number of psychiatrists know about this problem, most primary care physicians do not: A recent survey of 3,500 patients showed that 85% are unaware of the drug interaction. "If you're prescribing antiepileptic drugs, you have to get involved in advising patients about contraceptive implications," Dr. Morrell said.

The impact on bone health can affect both men and women. This, too, is apparently limited to antiepileptic drugs (AEDs) that induce liver enzymes, which may increase the activity of osteoclasts, the bone cells involved in resorption. One study showed osteopenia rates of 16% when bone mineral density was measured at the spine and 26% when measured at the hip in female patients who had been on AEDs for a mean of nearly 12 years. Osteoporosis of the spine was seen in nearly 1% and osteoporosis of the hip in 3%.

A study of 144 patients found increased rates of bone loss in men as well as women who had been on long-term AED therapy, she said.

"If you're using this class of drug, get a bone mineral density scan, including the hip as well as the spine, particularly for patients who have been medicated for 5 years or more," Dr. Morrell advised.

These patients also should be counseled to maintain calcium intake at 1,200 mg/day and to participate in regular gravity-resistant exercise, she said. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.